Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP necessary?
Aug 28, 2012

So I made a stupid drunken mistake this weekend and had unprotected receptive anal sex with a new partner. (It lasted quite a while, but without ejaculation.) He is very insistent that he is HIV-, but the next day I discovered that he has a profile on a popular barebacking website (where he also claims to be negative). I feared that someone using a barebacking website to set up risky encounters may not be negative, since even if he thinks he's negative, he could easily have been infected since his last test.

I went to urgent care, and the doctor recommended PEP. Since my insurance company was being uncooperative about Truvada, the doctor prescribed a 28-day regimen of Combivir. I haven't experienced any nausea, vomiting, or stomach pains, but after only a day I have muscle pain over my entire body, as though I'd done a really intense workout. I've read that this can be a sign of lactic acidosis, which can be a serious problem.

So my questions: I know CDC or NIH guidelines call for 2-drug PEP on a case-by-case basis for non-occupational exposure to a partner of unknown status. Based on the situation I described, would you recommend PEP?

Second, if I stay on PEP, how concerned should I be with the muscle soreness? Should I give it a few days to see if it wears off before asking my doctor about changing medications? Or is this a serious problem that should be addressed without delay?

Response from Dr. Young

Hello and thanks for posting.

1) I'd agree with PEP given your exposure and relatively unknown status of your partner.

2) Muscle soreness is a possible side effect of the AZT part of Combivir, but in isolation is unlikely to be a sign of lactic acidosis (it's actually quite unusual to see this happen this quickly). If your symptoms are mild, it wouldn't be necessary to contact your doctor immediately, but certainly if the symptoms are severe or worsen, I'd discuss.

Be well, BY



Previous
lymphocyte percentage above normal
Next
unprotected sex with an infected man

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement